Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 139, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2017, 5:16 PM CDT for Chambers County, Lee County, Macon County, Alabama. It was in force for 74 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 15, 2017, 6:30 PM CDT
- In force
- 74 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chambers County, AL, Lee County, AL, Macon County, AL
The radar
The Maxwell AFB radar (KMXX), 23 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 5:37 PM CDT | TSTM WND GST 67 | Notasulga, AL | |
| Jun 15, 5:50 PM CDT | TSTM WND DMG | 1 N Auburn, AL | SEVERAL REPORTS OF TREES AND POWER LINES DOWNED. |
| Jun 15, 5:50 PM CDT | TSTM WND DMG | 1 Nw Auburn University, AL | TREE BLOWN DOWN. |
| Jun 15, 5:50 PM CDT | TSTM WND DMG | Opelika, AL | TREE BLOWN DOWN ONTO A HOUSE. |
| Jun 15, 5:51 PM CDT | TSTM WND DMG | 1 Ssw Opelika, AL | TREE ON HOUSE ON GROVE AVE. |
| Jun 15, 6:00 PM CDT | TSTM WND DMG | 2 Wnw Auburn University, AL | TREE DOWN IN THE WILLOW CREEK SUBDIVISION. |
| Jun 15, 6:20 PM CDT | TSTM WND DMG | Smiths Station, AL | 3 REPORTS OF DOWNED TREES IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 4:43 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WUUS54 KBMX 152216
SVRBMX
ALC017-081-087-152330-
/O.NEW.KBMX.SV.W.0139.170615T2216Z-170615T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
516 PM CDT THU JUN 15 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Lee County in east central Alabama...
Macon County in southeastern Alabama...
Chambers County in east central Alabama...
* Until 630 PM CDT
* At 516 PM CDT, severe thunderstorms were located along a line
extending from near Welch to Shorter, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail. These storms have
a history of blowing down trees.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Auburn, Opelika, Tuskegee, Valley, Lanett, Notasulga, Smiths,
Stroud, Milstead, Lafayette, Smiths Station, La Fayette, Red Level,
Shorter, Franklin, Waverly, Lakeview, Cusseta, Beulah and Lake
Tuskegee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 8506 3247 8533 3241 8533 3241 8543
3223 8544 3224 8586 3230 8590 3228 8590
3234 8599 3244 8599 3249 8580 3258 8580
3259 8570 3270 8570 3273 8559 3311 8558
3311 8523 3281 8517 3251 8502
TIME...MOT...LOC 2216Z 302DEG 41KT 3307 8541 3239 8595
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
030
WWUS54 KBMX 152242
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
542 PM CDT THU JUN 15 2017
ALC017-081-087-152330-
/O.CON.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Lee AL-Macon AL-Chambers AL-
542 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR LEE...MACON AND SOUTHERN CHAMBERS COUNTIES...
At 542 PM CDT, severe thunderstorms were located along a line
extending from Amity Park to near Hardaway, moving southeast at 50
mph.
HAZARD...60 mph wind gusts and penny size hail. These storms have a
history of blowing down trees.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Auburn, Opelika, Tuskegee, Valley, Lanett, Notasulga, Smiths,
Milstead, Lafayette, Smiths Station, La Fayette, Shorter, Franklin,
Waverly, Lakeview, Cusseta, Beulah, Lake Tuskegee, Tuskegee National
Forest and Beauregard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3247 8506 3247 8533 3241 8533 3241 8543
3223 8544 3224 8586 3230 8590 3228 8590
3234 8599 3244 8599 3249 8580 3258 8580
3259 8570 3270 8570 3273 8559 3292 8558
3296 8521 3281 8517 3251 8502
TIME...MOT...LOC 2242Z 302DEG 42KT 3296 8522 3231 8580
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite257
WWUS54 KBMX 152306
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
606 PM CDT THU JUN 15 2017
ALC017-152315-
/O.CAN.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Chambers AL-
606 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAMBERS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern and east central Alabama.
LAT...LON 3251 8502 3251 8506 3247 8506 3247 8533
3241 8533 3241 8543 3223 8544 3224 8586
3229 8588 3229 8589 3228 8590 3229 8591
3248 8565 3273 8548 3275 8514 3265 8511
TIME...MOT...LOC 2305Z 303DEG 28KT 3272 8514 3224 8564
$$
ALC081-087-152330-
/O.CON.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Lee AL-Macon AL-
606 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR LEE AND MACON COUNTIES...
At 605 PM CDT, severe thunderstorms were located along a line
extending from near Beulah to 6 miles south of Davisville, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Auburn, Opelika, Tuskegee, Smiths, Smiths Station, Beulah, Beans
Mill, Lake Tuskegee, Auburn University, Tuskegee National Forest,
Beauregard, Davisville, Bleecker, Liverpool, Hardaway, Society Hill,
Griffen Mill, Ladonia, Warriorstand and Fort Davis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 8502 3251 8506 3247 8506 3247 8533
3241 8533 3241 8543 3223 8544 3224 8586
3229 8588 3229 8589 3228 8590 3229 8591
3248 8565 3273 8548 3275 8514 3265 8511
TIME...MOT...LOC 2305Z 303DEG 28KT 3272 8514 3224 8564
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite462
WWUS54 KBMX 152328
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
628 PM CDT THU JUN 15 2017
ALC081-087-152338-
/O.EXP.KBMX.SV.W.0139.000000T0000Z-170615T2330Z/
Lee AL-Macon AL-
628 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR LEE AND MACON COUNTIES WILL
EXPIRE AT 630 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern and east central Alabama.
LAT...LON 3251 8502 3251 8506 3247 8506 3247 8533
3241 8533 3241 8543 3223 8544 3224 8586
3229 8588 3229 8589 3228 8590 3229 8591
3248 8565 3273 8548 3275 8514 3265 8511
TIME...MOT...LOC 2328Z 302DEG 41KT 3258 8489 3211 8539
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:14 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 15, 3:14 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 314 PM CDT Thu Jun 15 2017 .SHORT TERM... Through Tonight. An active outflow boundary has pushed into north Alabama this afternoon. Very unstable air ahead of the boundary has triggered strong to severe thunderstorms along the leading edge of the boundary. This outflow boundary will continue to track southeast with widespread showers and thunderstorms through the early evening hours. A large area of light to moderate rain extends well north of the main convective line, so rain will continue well into the evening across north central Alabama. Expect most of the rain will dissipate by midnight. 58/rose .LONG TERM... Friday through Wednesday. A weak 500 mb trough is expected to persist across much of the Southeast CONUS through the weekend. This pattern will favor scattered to perhaps numerous showers and storms each day mainly driven by daytime heating. A front should approach from the north on Monday as a strong upper trough takes shape over Southeast Canada and the Great Lakes. The front is expected to lose its upper-level support and move slowly across the forecast area, serving as a focus for convection on Monday and Tuesday. Rain chances across our northern areas may decrease for Tuesday into Wednesday as drier air and weak high pressure moves into the Tennessee Valley behind the front. 87/Grantham && .AVIATION... 18Z TAF Discussion. A very moist and unstable air mass will result in sct-nmrs showers and tstms across central Alabama this afternoon and early evening. The most organized activity will be along and north of I-20. An outflow boundary currently across northeast Mississippi will track southeast and into northwest Alabama early this afternoon, likely reaching the I-20 corridor by 20-21z. The storms will produce frequent lightning, vsbys blo 3 miles, and wind gusts of 30-40 mph. South of I-20, the activity will be less organized, but still capable of producing the same hazards as listed above. The convective activity should weaken and mostly dissipate by 01z. Low clouds and fog could impact KMGM and KTOI between 10z and 14z. 58/rose && .FIRE WEATHER... Scattered showers and storms are expected through the next several days with a moist airmass in place. The best chance of rain will occur during the afternoon and early evening hours. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 69 88 70 / 50 40 30 50 20 Anniston 69 88 70 87 70 / 60 40 30 50 20 Birmingham 72 88 72 88 73 / 50 40 30 50 20 Tuscaloosa 71 89 72 89 73 / 50 50 30 40 20 Calera 72 88 71 88 72 / 60 50 30 50 20 Auburn 71 86 71 85 71 / 50 60 40 50 20 Montgomery 74 89 73 89 73 / 50 60 40 50 20 Troy 70 87 71 87 71 / 40 60 40 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 15, 8:10 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 810 AM CDT Thu Jun 15 2017 ALZ011>015-017>050-161615- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 810 AM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat for severe weather between 1 and 9 PM this afternoon and evening across all of Central Alabama. The primary threat will be damaging straight line winds. The best chance for severe storms will be along and north of I-20. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 15, 4:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 NE BARFIELD 33.37N 85.70W
06/15/2017 CLAY AL EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&Local storm report, Jun 15, 4:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 WSW ASHLAND 33.27N 85.85W
06/15/2017 CLAY AL EMERGENCY MNGR
TREE DOWN ACROSS ROAD.
&&Special weather statement, Jun 15, 5:01 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
501 PM CDT THU JUN 15 2017
ALZ045-046-152245-
Macon AL-Bullock AL-
501 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK AND EASTERN MACON
COUNTIES UNTIL 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Springs, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tuskegee, Union Springs, Notasulga, Midway, Pickett, Aberfoil,
Franklin Field, Lake Tuskegee, Guerryton, Tuskegee National Forest,
Davisville, Society Hill, Warriorstand, Sedgefield, I 85 Rest Area,
Uphapee Creek, Perote, Fort Davis, Creek Stand and Three Notch.
LAT...LON 3208 8589 3257 8566 3248 8544 3215 8543
3214 8541 3214 8543 3202 8543 3201 8551
3200 8551 3200 8559 3190 8565
TIME...MOT...LOC 2201Z 297DEG 12KT 3217 8563
89^GSatterwhiteLocal storm report, Jun 15, 5:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 WNW LINEVILLE 33.34N 85.81W
06/15/2017 CLAY AL EMERGENCY MNGR
TREE DOWN ON ROAD.
&&Local storm report, Jun 15, 5:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 WSW DELTA 33.44N 85.70W
06/15/2017 CLAY AL EMERGENCY MNGR
TREES AND POWER LINES DOWNED.
&&Local storm report, Jun 15, 5:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 SE BLANCHE 34.33N 85.57W
06/15/2017 CHEROKEE AL EMERGENCY MNGR
TREE ON POWER LINES ALONG ALABAMA HIGHWAY
35.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:22 PM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| Jun 15, 12:44 PM CDT | Special Weather Statement | BMX | Chilton | 46 min |
| Jun 15, 1:00 PM CDT | Special Weather Statement | BMX | Pickens | 45 min |
| Jun 15, 1:09 PM CDT | Special Weather Statement | BMX | Marion | 36 min |
| Jun 15, 1:30 PM CDT | Special Weather Statement | BMX | Lamar | 30 min |
| Jun 15, 1:42 PM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 63 min |
| Jun 15, 1:49 PM CDT | Special Weather Statement | BMX | Marion | 56 min |
| Jun 15, 2:27 PM CDT | Special Weather Statement | BMX | Greene, Tuscaloosa | 48 min |
| Jun 15, 2:33 PM CDT | Special Weather Statement | BMX | Blount, Etowah | 42 min |
| Jun 15, 2:35 PM CDT | Special Weather Statement | BMX | Jefferson | 70 min |
| Jun 15, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair | 28 min |
| Jun 15, 3:04 PM CDT | Special Weather Statement | BMX | Autauga, Bibb, Chilton, Dallas, Perry, Shelby | 56 min |
| Jun 15, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 52 min |
| Jun 15, 3:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Calhoun, Chilton, Coosa, Etowah, Jefferson and 3 more | 60 min |
| Jun 15, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 44 min |
| Jun 15, 3:45 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 30 min |
| Jun 15, 4:00 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| Jun 15, 4:02 PM CDT | Special Weather Statement | BMX | Autauga | 43 min |
| Jun 15, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, Tallapoosa | 78 min |
| Jun 15, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 55 min |
| Jun 15, 5:01 PM CDT | Special Weather Statement | BMX | Bullock, Macon | 44 min |
| Jun 15, 5:52 PM CDT | Special Weather Statement | BMX | Bullock | 53 min |
| Jun 15, 6:26 PM CDT | Areal Flood Warning | BMX | Bullock, Macon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.